Related Experiment Videos
Management of aneurysmal subarachnoid hemorrhage
1Department of Neurology and Neurosurgery, Washington University School of Medicine, St. Louis, Missouri, USA.
Insights
This case highlights the critical importance of monitoring phenytoin levels in patients with subarachnoid hemorrhage to prevent seizures and neurological decline. Prompt recognition and management of vasospasm and drug toxicity are crucial for patient recovery.
Area of Science:
- Neurology
- Neurosurgery
- Critical Care Medicine
Background:
- Subarachnoid hemorrhage (SAH) management involves addressing vasospasm to prevent ischemic deficits.
- Treatment strategies include enhancing cardiac output, inducing hypertension, and expanding intravascular volume to improve cerebral blood flow (CBF).
- Emerging therapies include tPA, anti-inflammatory drugs, neuroprotective agents, and endovascular interventions.
Observation:
- A 63-year-old woman with SAH experienced neurological decline after ventriculostomy clamping.
- Initial CT scans showed no new hemorrhage or infarct, leading to suspicion of vasospasm.
- Further investigation revealed a critically low phenytoin level, suggesting a seizure and postictal state.
Findings:
- The patient's neurological status fluctuated, initially improving after aneurysm surgery but deteriorating later.
- Phenytoin toxicity was suspected due to a high level (5.5), followed by a postictal state.
- Cerebral angiography confirmed moderate to severe vasospasm in the anterior cerebral artery (ACA) and middle cerebral artery (MCA).
Implications:
- This case underscores the necessity of vigilant monitoring of anticonvulsant drug levels, such as phenytoin, in SAH patients.
- It emphasizes the differential diagnosis of neurological deterioration, including vasospasm, seizures, and drug toxicity.
- Effective management requires a multimodal approach addressing hemodynamic parameters, potential complications, and neuroprotection.
Abstract:
Treatment of ischemic deficits caused by vasospasm relies on enhancing cardiac output, inducing arterial hypertension, and expanding the intravascular volume in an attempt to improve CBF. Different treatment protocols exist from institution to institution to achieve these goals. The role of calcium-channel blockers now is well established. The newest focus on prevention of vasospasm includes tPA and a variety of anti-inflammatory drugs and potential neuroprotective drugs under research. Endovascular therapy for vasospasm has an increasing role in treating patients who are unable to tolerate induced hypertension or aggressive volume augmentation. We will return to our index case of the 63-year-old woman with SAH caused by an ACoA aneurysm to review some major management issues. After placing a ventriculostomy and slowly lowering ICP, the patient became alert and was fully oriented. She had aneurysm surgery on hospital day 2, with an uncomplicated immediate postoperative course. A Swan-Ganz catheter, placed for intraoperative monitoring, was kept in place and she was hydrated with 125 mL/hour of normal saline, achieving a PAWP of 10 to 16 mm Hg. Her mean arterial blood pressure without pharmacologic intervention was 95 to 110 mm Hg. She had continued clinical improvement with resolution of her left hemiparesis. On hospital day 5, her ventriculostomy was clamped because cerebrospinal fluid drainage was minimal. The following morning, the patient was arousable only to deep pain and her left side was flaccid. An emergent CT scan demonstrated no new hemorrhage, no increase in ventricular size, and no infarct. Vasospasm was considered the most likely cause. Hypertensive therapy was about to be initiated with a phenylephrine drip, but within an hour she was fully alert and moving all extremities equally. A search for other potential causes of neurologic decline was undertaken and revealed a phenytoin level of 5.5. It was thought that the patient most likely had had a seizure and that her clinical deterioration represented a postictal state. She received a bolus infusion of phenytoin. On hospital day 7, the patient became confused, insisting that her nurse was her son and ordering him out of her "apartment." Lower extremity weakness was detected. CT scan was unchanged. Phenylephrine was started but she developed precordial lead ST elevation and elevated cardiac enzymes. Topical nitrate therapy was initiated and phenylephrine was discontinued. The patient underwent emergent cerebral angiography, which demonstrated moderate to severe bilateral ACA spasm and moderate right MCA spasm.(ABSTRACT TRUNCATED AT 400 WORDS)